Format

Send to

Choose Destination
Ann Pharmacother. 2003 Jul-Aug;37(7-8):1024-7.

Valsartan-induced angioedema.

Author information

1
Department of Pharmacy Practice, Texas Tech University Health Sciences Center, School of Pharmacy-Lubbock Programs, Lubbock, TX, USA. brian.irons@ttuhsc.edu

Abstract

OBJECTIVE:

To report a case of dose-dependent angioedema secondary to the use of the angiotensin-receptor blocker (ARB) valsartan.

CASE SUMMARY:

A 64-year-old Hispanic woman presented with swelling of the lips shortly after an increase in her valsartan dose for uncontrolled hypertension. Other potential causes were not identified. The angioedema subsequently resided after a dosage reduction and observation. Use of the Naranjo probability scale indicated a probable relationship between the angioedema and valsartan therapy in this patient.

DISCUSSION:

Drug-induced angioedema is often associated with the use of angiotensin-converting enzyme (ACE) inhibitors and is probably secondary to their effects on bradykinin levels. ARBs are thought to produce few, if any, cases of angioedema if excess bradykinin levels are the root cause of angioedema secondary to ACE inhibitor use. Several potential ARB-induced cases of angioedema have been reported. The exact mechanism of angioedema induced by drugs in both of these classes is unknown. Animal data suggest that there may be a relationship between ARB use and increased tissue bradykinin levels secondary to stimulation of angiotensin II AT2 receptors.

CONCLUSIONS:

This is the third reported case of valsartan-induced angioedema and the first thought to be dose dependent. Practitioners should be aware of this potential adverse effect of valsartan, although the underlying cause is still not known.

PMID:
12841812
DOI:
10.1345/aph.1C520
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center